Q: Meds to Help with My Motivation
My motivation (even for sex) is missing and I'm wondering if u
know where it is or how i can find it? i recently started taking
seroquel at a very low dose (25 mg first week and now 50 mg this second
week). It has literally been a God-send for me...a miracle! I had no will
to live whatsoever, couldn't move, get out of bed most daz, stopped eating and
even became catatonic (knew people were speaking to me but couldn't
respond). So, make no mistake, I'm very happy to feel as good as I do!
Call me greedy, but i'd still love to feel better...have a desire to have
sex with my mate or at least myself! Maybe it's because my body is still
adjusting to it, but i feel very lethargic especially in the morning and
have a difficult time waking up until i've had at least 10 hours of sleep.
Is this "normal"?
Hi, Dr Phelps
To give some background on my "drug" herstory, after talking
all of 2-3 minutes, I was initially diagnosed by my mom's MD as
clinically depressed and given some zoloft which made me delusional and
manic again (tell me who i can write or talk to about banning all MD's
from prescribing psychiatric meds and i'll do it!!). Next, I went to a
psychiatrist who put me on depakote. It was an amazing weight GAIN program; i
put on 30 pounds in 30 days! Very depressing in and of itself as i've
always been athletic and physically fit. As if that wasn't enough,
I slept 12 hours in addition to taking a 2-3 hour nap daily. After a couple of
years and switching to a new psychiatrist, I started taking
"lithium". Although I still felt to a much lesser degree lethargic
and i still endured many devastating depressions as i did on depakote, the
lithium controlled my manias quite well and that is all my previous
psychiatrist was really concerned with I recently found out. I have the
most extreme form of Bipolar Type I accompanied with psychosis,
delusions, etc; evidentally, i inherited it from my dad who had the same
diagnosis for many years up until he started seeing faces no one else saw and
his doc rediagnosed him "schizophrenic".
Since my manias are so severe, my psychiatrist, known in our area as a
"bipolar specialist", flat out refuses to put me on anything, such
as an anti-depressant/mood elevator, that may encourage a mania. I can
appreciate that and even agree with it. However, now i'm finding out
from my new doc that I could have tried an anti-psychotic in a ver small dose
to alleviate the depression instead of suffering for 3 months or so thru it
and wanting to die cuz the pain is soooooo unbearable !!
Presently, I am taking lithium (450 mg/am and 450 mg/pm), tegretol (600 mg/am
and 600 mg/pm) and the newest addition to the family: seroquel (50
mg/pm). Considering my lithium supposedly quit working back in
March (I was hospitalized for a month and my mania lasted for well
over 2 months which is typical for me), I do not understand why lithium
is even in the mix and am wondering if that is what is leaving me feelin so
listless? When I asked my previous doc, he said the lithium has a synergistic
effect when taken with tegretol. I'm not really sure i understand how it could
do anything even when taken with another drug when my body rejected it back in
march. Also, it seems to me that one could put any two meds together (provided
they are compatible) to create a greater effacy? So why not put tegretol and
somethin to help me with my God-awful depressions. Maybe you can
suggest something in addition to or besides the serequel to help with my
Thanks so much for taking the time to read this!
Dear Jackie --
Great to hear that Seroquel had such an impact. You know, we don't
generally expect much "antidepressant" effect from antipsychotics,
although the "new generation" of which Seroquel is a member clearly
has more potential to do that than the old generation. I'm filing in my
head your response; I wouldn't have expected to see that, so will have to
think about that possibility for patients of mine should they be roughly in
the position you describe.
I think you may have yourself a fine doc',
Jackie. I agree with what she or he is doing now, including mixing mood
stablizers looking for "synergy" -- they can indeed work together,
as you point out, at doses low enough to avoid side effects. You may be
getting lethargy from lithium all right; if you can get a little better, you
can talk with your doc' about lowering lithium, and what else you can add instead
if you feel less lethargy but more symptoms, as the lithium goes down. I
also agree with avoiding antidepressants unless all you have is depressive
symptoms: sleeping too much, no energy, thinking like mud (as opposed to
"racing thoughts"; no agitation, little or no irritability, just
blah don't care about anything, nothing looks positive. You're right,
it's hard to tell that state from what the medications (lithium and tegretol
particularly) can cause.
If you haven't looked at lamotrigine
approaches, definitely do; those are two more options with clear
antidepressant effects that are yet mood stabilizers at the same time.
Generally if I finally do use an antidepressant, I'll use Wellbutrin; I think
there's pretty clear agreement among mood experts that this one seems less
"destabilizing" than most of the other commonly used AD's.
Published September, 2001